NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, November 27, 2015
Attention Deficit Hyperactivity Disorder
Hi - I take 200mg Topamax and it makes me stupid. :-( I`ve tried Adderall and Ritalin, thinking maybe ADHD meds would counteract the affect - but no such luck. What exactly does Topamax do to the brain to cause this affect? Are there any medications or vitamins that would help? I used to be so much sharper; its frustrating. :-(
Topamax (topiramate) is an antiepileptic drug (AED). Like other anticonvulsants, it is often used off label as a mood stabilizer. Each of the AEDs has its own side effect profile in addition to such common side effects as incoordination and sedation. Many of them cause appetite increase, but topiramate tends to reduce appetite, which makes it a popular drug balancing side effects of appetite-increasing drugs that are often used for the same problems. Mental confusion is a common side effect of topiramate in high doses and is the main topiramate side effect problem. Each person's tolerance level is different, but I have never found mental confusion to be a problem at doses of 75 mg/day or lower. Usually you can find a dose that will help without the side effect. Talk with your doctor ASAP about helping you find an optimal dose. It is possible you might have to supplement with another medication in order to use a lower dose of topiramate. Incidentally, your thought about vitamins is on target. Most of the AEDs cause artificial vitamin deficiencies and you should take a multivitamin/mineral pill daily when taking an AED to make sure you are getting enough vitamins.
L Eugene Arnold, MD, MEd
Professor Emeritus of Psychiatry
College of Medicine
The Ohio State University